MAUDE Adverse Event Report: BECTON, DICKINSON & CO., (BD) BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO., (BD) BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 368656
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation and/or device history review, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
Material no: 368656, batch no: unknown.It was reported that during use of the bd vacutainer® push button blood collection set with pre-attached holder the device would separate leaving the needle exposed.The following information was provided by the initial reporter: it was reported the device gets separated.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d.4.Medical device lot #: 9086811.D.4.Medical device expiration date: 2021-03-31.H.4.Device manufacture date: 2019-03-27.H.6.Investigation: as of august 2, 2019 this complaint is under the scope of field action # pas-19-1567: bd received photos from the customer facility for investigation.The photos were evaluated and barrel separation was observed.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.Bd has initiated further investigation relating to this issue through capa#982194 and potential causes have been identified.As a result, corrective actions have been established and are in the process of being implemented.Additional information: this information is associated with field action # 2243072-07/22/2019-009-r 1.Recall summary: bd is conducting a voluntary medical device recall for certain lots of bd vacutainer® push button blood collection set with pre-attached holder, catalog# 368656.Bd has confirmed that these lots may exhibit separation of front and rear barrels upon activation of the safety feature that retracts the needle.2.Product and scope: bd is conducting a voluntary medical device recall for the bd vacutainer® push button blood collection set with pre-attached holder, catalog number 368356, for the following 12 lots: 9079767, 9079770, 9081829, 9086811, 9086812, 9091607, 9091626, 9094659, 9094661, 9098547, 9100711, 9100712.Lots not included in the scope of the recall are not affected.3.Description of issue: bd has confirmed that these lots may exhibit separation of front and rear barrels upon activation of the safety feature that retracts the needle.Barrel separation may result in leakage of blood or an exposed needle, potentially resulting in exposure to blood borne pathogens.Bd pas identified this issue thru the bd complaint investigation system.4.Summary table of the # of complaints and mdrs in scope: per 806 # 2243072-07/22/2019-009-r dated august 2, 2019, there were a total of 33 complaints and 31 mdrs within scope.Complaint: mdr: (b)(4), 1024879-2019-00960.(b)(4), 1024879-2019-00981.(b)(4), 1024879-2019-00975.(b)(4), 1024879-2019-00991.(b)(4), 1024879-2019-01005.(b)(4), 1024879-2019-00984.(b)(4), 1024879-2019-01038.(b)(4), 1024879-2019-01059.(b)(4), 1024879-2019-01071.(b)(4), 1024879-2019-01064.(b)(4), 1024879-2019-01094.(b)(4), 1024879-2019-01076.(b)(4), 1024879-2019-01107.(b)(4), 1024879-2019-01107.(b)(4), 1024879-2019-01091.(b)(4), 1024879-2019-01143.(b)(4), 1024879-2019-01130.(b)(4), 1024879-2019-01147.(b)(4), 1024879-2019-01157.(b)(4), 1024879-2019-01156.(b)(4), 1024879-2019-01163.(b)(4), 1024879-2019-01237.(b)(4), 1024879-2019-01195.(b)(4), 1024879-2019-01218.(b)(4), 1024879-2019-01116.(b)(4), 1024879-2019-01224.(b)(4), 1024879-2019-01197.(b)(4), 1024879-2019-01273.(b)(4), 1024879-2019-01304.(b)(4), 1024879-2019-01265.(b)(4), 1024879-2019-01303.(b)(4), 1024879-2019-01288.(b)(4), 1024879-2019-01288.5.Hhe summary: the hhe considered the potential hazards, harms, severities, and likelihood of occurrence related to the product, specifically the reported issue regarding the safety mechanism not functioning as intended.Exposure to blood, including bloodborne pathogens represents a potential for immediate and long-term health consequence to the healthcare worker.This would be in the presence of a needlestick injury to the hcw after the device was used on a patient as well as blood leakage from the device which could come in direct contact with the unprotected skin (not following proper ppe procedure) of the hcw collecting the blood.The likelihood of health risk from the usage of unnecessary post-exposure prophylaxis (pep) and laboratory testing due to contaminated needle stick injury or exposure of non-intact skin is considered minimal.This is supported by documented literature that indicates good efficacy of pep being observed with no seroconversion.General awareness for the use of sharps as well as the use of general safety precautions is known to help decrease the likelihood of exposure to bloodborne pathogens.6.Investigation summary: root cause investigation indicates a mis-alignment of tooling to load and assemble components in the assembly line.Bd pas has initiated capa 982194 to further investigate this issue, and corrective actions have been implemented.7.Recall reference #, either bd internal or res/z#: please reference bd recall # pas-19-1567.H3 other text : see h.10.
 
Event or Problem Description
Material no: 368656, batch no: 9086811.It was reported that during use of the bd vacutainer® push button blood collection set with pre-attached holder the device would separate leaving the needle exposed.The following information was provided by the initial reporter: it was reported the device gets separated.

Brand Name
BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO., (BD)
1575 airport road
sumter SC 29153
MDR Report Key8890800
Report Number1024879-2019-01419
Device Sequence Number13829141
Product Code FMI
UDI-Device Identifier50382903686563
UDI-Public50382903686563
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K011984
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/31/2021
Device Catalogue Number368656
Device Lot Number9086811
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer07/25/2019
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
PAS-19-1567
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;